Iowa, 2016Winter Storm in Iowa, February 2 to 3, 2016
February 2 to 3, 2016 · NWS ARX · 8 events in 8 counties and zones
Northeast Iowa was covered by a 5 to 10 inch blanket of snow on February 2nd. This snow fell as a winter storm tracked from Kansas into lower Michigan.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast Iowa was covered by a 5 to 10 inch blanket of snow on February 2nd. This snow fell as a winter storm tracked from Kansas into lower Michigan. A band of heavy snow developed ahead of the storm, which moved into northeast Iowa during the morning of the 2nd and produced snowfall rates up to two inches an hour. This caused roads to quickly become snow covered. The highest reported snowfall amount was 10 inches in Lansing (Allamakee County). Blowing and drifting snow became an issue as the storm moved past with wind gusts of 30 to 45 mph. Almost every school closed February 2nd in advance of the storm and many of these remained closed on the 3rd as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 2, 3:07 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 2, 3:07 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 AM CST TUE FEB 2 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 307 AM CST TUE FEB 2 2016
ALL EYES FOCUSED DIRECTLY ON THE IMPENDING WINTER STORM. LEADING
EDGE OF THE FRONTOGENETIC DRIVEN RADAR RETURNS ALREADY INTO
NORTHERN WI AND SOUTHERN WI. NOTHING REACHING THE GROUND INITIALLY
AS THERE IS A DRY LOWER LAYER THAT HAS TO BE OVERCOME FIRST. THE
MAIN DYNAMICALLY DRIVEN SNOW IS STILL WELL TO THE SOUTH IN
KS/MO/NE AND SOUTHERN IA. BUT THAT AREA IS QUICKLY MOVING
NORTHEAST AS THE MAIN UPPER SYSTEM CONTINUES TO CHURN NORTHEAST
ACROSS THE PLAINS. IMPRESSIVE JET ROUNDING THE BASE OF THE TROUGH
WITH THE INITIAL SHORT WAVE EMBEDDED IN THE CLOSED CIRCULATION.
BROAD UPPER DIFLUENCE SEEN IN BOTH SATELLITE IMAGERY AND MODEL
PLAN VIEW GRAPHICS. SYSTEM IS EXPECTED TO REACH ITS PEAK STRENGTH
AS IT MOVES INTO WESTERN IA AROUND SUNSET. UPWARD LIFT IS
INCREDIBLY STRONG WITH OMEGA ACTUALLY WRAPPING AROUND THE COLOR
SCALE ON OUR DISPLAYS. PERUSAL OF CONVECTIVE POTENTIAL INDICATES
BOTH UPRIGHT AND SLANTWISE COMPONENTS AVAILABLE DURING THE PEAK
FROM AFTERNOON INTO EARLY EVENING...SO CANNOT COMPLETELY RULE OUT
A RUMBLE OR TWO OF THUNDER AS WELL. WILL NOT ADD IT TO THE
FORECAST JUST YET...
THE RECENT TREND OF A SLIGHTLY MORE NORTHERLY TRACK IS STILL
THERE...WITH MORE WARMER AIR SNEAKING INTO THE SOUTHERN PORTIONS
OF OUR SERVICE AREA. THIS COULD PUT A LITTLE OF A DENT INTO THE
EVENTUAL SNOWFALL AMOUNTS...WITH SOME OF THE PRECIPITATION FALLING
AS RAIN. HAVE CONTINUED THE TREND THAT PREVIOUS SHIFTS STARTED BY
HAVING A WINTRY MIX IN THE SOUTHEAST THIRD OF OUR AREA. BUT
DESPITE THE PRESENCE OF THE WARMER AIR AND THE SLIGHT SHIFT...
STILL THINK IMPRESSIVE SNOW ACCUMULATIONS WILL BE SEEN. WHEN IT
DOES SNOW...CONVECTIVE POTENTIAL AND STRONG LIFT SUGGEST IT WILL
SNOW PRETTY HARD...WITH 1-2 INCH RATES FOR AT LEAST A FEW HOURS AT
EACH LOCATION.
ONCE THE INITIAL SURGE OF HEAVY SNOW BEGINS TO TAPER OFF...AND THE
MAIN DEFORMATION AREA SHIFTS A BIT TO THE NORTH...WE COULD HAVE A
PERIOD WHERE ONLY LIGHT SNOW PREVAILS. BUT THERE IS A SECONDARY
SHORT WAVE TROUGH THAT WILL ROTATE AROUND THE MAIN SYSTEM AND WILL
PASS ACROSS THE AREA DURING THE EVENING AND OVERNIGHT HOURS. THIS
WILL PROVIDE ANOTHER PERIOD OF SIGNIFICANT LIFT...AND COULD DROP
SEVERAL MORE INCHES OF SNOW. THIS DOUBLE-BARREL EFFECT SHOULD HELP
US REACH THE FORECAST SNOW TOTALS OF 6 TO AS MUCH AS 12 INCHES.
REFER TO THE LATEST STATEMENTS AND WARNINGS FOR DETAILS ON THE
SNOW AS IT AFFECTS THE AREA TODAY.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 307 AM CST TUE FEB 2 2016
SNOW MAY LINGER INTO EARLY WEDNESDAY AS THE SYSTEM WEAKENS AND
MOVES AWAY. THE AREA WILL BE IN NORTHWEST FLOW BEHIND IT...AND THE
NEXT WEAK DISTURBANCE WILL ZIP THROUGH ON THURSDAY. MOISTURE WILL
BE LIMITED...BUT THERE SHOULD BE AT LEAST A SMALL CHANCE FOR SOME
LIGHT SNOW. ANOTHER ONE WILL FOLLOW FOR FRIDAY NIGHT INTO
SATURDAY.
OVERALL TRENDS SUGGEST TEMPERATURES WILL BE PRETTY MUCH NEAR
NORMAL. BUT THERE IS A SIGNIFICANT TROUGH THAT IS EXPECTED TO MOVE
INTO THE REGION FROM NORTHWEST CANADA ON SUNDAY. TEMPERATURES LOOK
TO WARM NICELY AHEAD OF IT WITH THE CORE OF THE SYSTEM PASSING TO
THE NORTH OF OUR AREA. BUT THIS TROUGH WILL CONTINUE TO AMPLIFY
ACROSS THE EASTERN PART OF THE COUNTRY BY EARLY NEXT WEEK...
ALLOWING A SURGE OF COLD ARCTIC AIR TO DROP IN BEHIND IT. LOWS
COULD BE BELOW ZERO AGAIN TUESDAY AND WEDNESDAY MORNING...WITH
HIGHS ONLY IN THE SINGLE DIGITS AND TEENS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1123 PM CST MON FEB 1 2016
FOG REMAINS THE UP FRONT AND CENTER ISSUE THROUGH THE
MORNING...WITH WIDESPREAD DENSE FOG IMPACTING KRST...AND LIKELY TO
ONLY VERY SLOWLY LIFT THROUGH SUNRISE AS STRONGER NORTHEAST WINDS
DEVELOP. MEANWHILE...KLSE LOOKS INCREASINGLY LIKELY TO DIP INTO
IFR RANGE WITH FOG AND STRATUS DEVELOPMENT...AS EVIDENCED BY OUR
LOCAL WEBCAM POINTING DOWN IN THE VALLEY. NOT SURE JUST HOW DENSE
THAT FOG WILL BECOME...BUT THE POTENTIAL IS THERE FOR LIFR
CONDITIONS FOR A TIME.
FOG SHOULD LIFT THROUGH MID MORNING...JUST AS A WALL OF HEAVY SNOW
WORKS NORTH THROUGH THE TAF SITES. STILL ANTICIPATING A ROUGHLY
3-4 HOUR WINDOW BETWEEN 17Z AND 21Z OF HEAVY SNOW FOR BOTH
LOCATIONS...WITH VISIBILITY OF A QUARTER TO HALF MILE IN HEAVY
SNOW...AND SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR. SOME THUNDER
IS ALSO POSSIBLE DURING THIS TIME. AN APPROACHING DRY SLOT SHOULD
CUT OFF STEADY PRECIPITATION AND/OR HELP TRANSITION THINGS TO A
MORE SHOWERY REGIME...WITH IFR CONDITIONS LIKELY TO STICK AROUND
WITH PLENTY OF MOISTURE DOWN LOW AND PERIODS OF LIGHT SNOW AND
PROBABLY SOME DRIZZLE/FREEZING DRIZZLE DEPENDING ON SURFACE
TEMPERATURES. ANOTHER BATCH OF MODERATE SNOW MAY IMPACT KLSE JUST
AFTER MIDNIGHT...THOUGH THAT'S OUTSIDE THE CURRENT TAF WINDOW.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR
WIZ053>055-061.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR WIZ017-029-032>034-041>044.
MN...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR
MNZ094>096.
WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST
WEDNESDAY FOR MNZ079-086>088.
IA...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR
IAZ008>011-018- 019-029-030.
&&
SHORT TERM...MW
LONG TERM...MW
AVIATION...LAWRENCEHazardous weather outlook, Feb 2, 4:10 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
410 AM CST TUE FEB 2 2016
IAZ008-009-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
031200-
MITCHELL-HOWARD-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-
HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-
JUNEAU-ADAMS-
410 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO NORTH CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING THROUGH TONIGHT.
SNOW...HEAVY AT TIMES...WITH BLOWING AND DRIFTING SNOW THIS
AFTERNOON THROUGH TONIGHT. HEAVIEST SNOWFALL DURING THE LATE
MORNING THROUGH MID AFTERNOON HOURS. TOTAL SNOW ACCUMULATIONS OF
8 TO 12 INCHES. FREEZING RAIN COULD MIX IN DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS NEAR THE I-90 CORRIDOR. LIGHT
ICING WOULD BE POSSIBLE.
FOR MORE DETAILS ON THE STORM...INCLUDING TIMING...CONSULT THE
LATEST WINTER WEATHER STATEMENT.
IN ADDITION...BLOWING AND DRIFTING SNOW SHOULD BE EXPECTED FOR THE
AFTERNOON AND TONIGHT. SOME RURAL ROADS IN OPEN AND UNSHELTERED
AREAS COULD BECOME IMPASSABLE BY THIS EVENING.
TRAVEL WILL BE SIGNIFICANTLY IMPACTED BY THIS STORM. AFTERNOON
AND NIGHT TRAVEL SHOULD BE POSTPONED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BLOWING AND DRIFTING SNOW WILL CONTINUE WEDNESDAY. EXPECT FURTHER
TRAVEL PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ010-011-018-019-029-030-WIZ053>055-061-031200-
WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-CLAYTON-VERNON-
CRAWFORD-RICHLAND-GRANT-
410 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING THROUGH TONIGHT.
SNOW...HEAVY AT TIMES...MIXING WITH FREEZING RAIN OR RAIN LATE
AFTERNOON AND EVENING. ANOTHER ROUND OF SNOW IS THEN LIKELY LATE
EVENING. TOTAL SNOW ACCUMULATIONS OF 5 TO 8 INCHES EXPECTED.
TOTALS COULD BE MUCH LOWER SOUTH OF HIGHWAY 18 IF MORE FREEZING
RAIN AND RAIN FALLS. ICE ACCUMULATIONS WILL BE LESS THAN 1/10 OF
AN INCH.
FOR MORE DETAILS ON THE STORM...INCLUDING TIMING...CONSULT THE
LATEST WINTER WEATHER STATEMENT.
IN ADDITION...BLOWING AND DRIFTING SNOW SHOULD BE EXPECTED FOR THE
AFTERNOON AND TONIGHT. SOME RURAL ROADS IN OPEN AND UNSHELTERED
AREAS COULD BECOME IMPASSABLE BY THIS EVENING.
TRAVEL WILL BE SIGNIFICANTLY IMPACTED BY THIS STORM. AFTERNOON
AND NIGHT TRAVEL SHOULD BE POSTPONED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BLOWING AND DRIFTING SNOW WILL CONTINUE WEDNESDAY. EXPECT FURTHER
TRAVEL PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
Winter Storm, Fayette
- When
- February 2, 5:15 AM CST to February 3, 8:30 AM CST
- Where
- Fayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 9 inches of snow across Fayette County. The highest reported total was 9.7 inches near Arlington and the town of Fayette. Considerable blowing and drifting snow occurred with wind gusts of 30 to 45 mph. The highest reported wind gust was 43 mph by the automated weather observing equipment at the Oelwein airport.
Winter Storm, Clayton
- When
- February 2, 5:30 AM CST to February 3, 9:00 AM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
COOP and volunteer observers reported between 5 and 9 inches of snow across Clayton County. The highest reported total was 9 inches in Strawberry Point. Considerable blowing and drifting snow occurred with wind gusts of 25 to 35 mph.
Winter Storm, Chickasaw
- When
- February 2, 5:35 AM CST to February 3, 8:00 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 6 to 7 inches of snow across Chickasaw County. The highest reported total was 7 inches west of Ionia. Considerable blowing and drifting snow occurred with wind gusts of 25 to 30 mph. The highest reported wind gust was 28 mph by a mesonet reporting station north of Ionia.
Winter Storm, Floyd
- When
- February 2, 5:45 AM CST to February 3, 8:30 AM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer observers reported 8 to 9 inches of snow across Floyd County. The highest reported total was 9 inches in Charles City. Considerable blowing and drifting snow occurred with wind gusts of 35 to 50 mph. The highest reported wind gust was 49 mph by the automated weather observing equipment at the Charles City airport.
Winter Storm, Winneshiek
- When
- February 2, 6:30 AM CST to February 3, 7:30 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
COOP and volunteer observers reported 7 to 8 inches of snow across Winneshiek County. The highest reported total was 8 inches southeast of Decorah. Considerable blowing and drifting snow occurred with wind gusts of 25 to 35 mph. The highest reported wind gust was 33 mph by the automated weather observing equipment at the Decorah airport.
Winter Storm, Howard
- When
- February 2, 6:40 AM CST to February 3, 7:15 AM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
COOP and volunteer observers reported 8 to 9 inches of snow across Howard County. The highest reported total was 9.3 inches in Elma. Considerable blowing and drifting snow occurred with wind gusts of 25 to 30 mph. The highest reported wind gust was 27 mph by a mesonet reporting station northeast of Riceville.
Winter Storm, Mitchell
- When
- February 2, 6:40 AM CST to February 3, 7:15 AM CST
- Where
- Mitchell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer observers reported around 7 inches of snow across Mitchell County. The highest reported total was 7.5 inches in Osage and St. Ansgar. Considerable blowing and drifting snow occurred with wind gusts of 25 to 35 mph.
Winter Storm, Allamakee
- When
- February 2, 7:00 AM CST to February 3, 9:00 AM CST
- Where
- Allamakee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 8 to 10 inches of snow across Allamakee County. The highest reported snowfall amount was 10 inches in Lansing. Considerable blowing and drifting snow occurred with wind gusts of 25 to 35 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612066, 612065, 612062, 612069, 612075, 612071, 612073, 612061.